In This Article
In This Article
Amoxicillin is a common antibiotic used to treat bacterial infections such as pneumonia, bronchitis, and other conditions.1 These conditions typically affect the ears, nose, throat, urinary tract, and skin. It can also be used with other medications, such as Lansoprazole and Clarithromycin, to treat gastrointestinal ulcers.2
In most cases, a skin rash is a harmless side effect of Amoxicillin. However, few cases of Amoxicillin rash indicate a true allergic reaction, which calls for a check-up with your doctor right away.
Nonetheless, a rash caused by Amoxicillin is highly treatable and preventable.
5-10% of children who take Amoxicillin can develop a skin rash during treatment.3 Amoxicillin rashes can be identified as two types: hives or maculopapular rash.4
Hives are elevated, itchy, red or white bumps on the skin. They can emerge immediately or gradually after the first dose of amoxicillin. Individual spots typically subside within 24 hours but can migrate to other areas of the body.
Hives caused by Amoxicillin can indicate a Penicillin allergy.5 Penicillin is part of a class of antibacterial drugs that treat several bacterial infections.
Amoxicillin is part of the Penicillin family. Therefore, if you experience hives from taking Amoxicillin, it is most likely due to a Penicillin allergy. It is recommended to undergo allergy testing if this is the case.
Make sure to see your doctor as soon as you are experiencing a Penicillin allergy. Possible courses of medical care include:4
The most common rash caused by Amoxicillin is a maculopapular rash.4
A maculopapular rash is characterized by small flat red circles and bumps. They can sometimes be itchy. It is the most common type of Amoxicillin rash.
Unlike hives which can come about immediately, a maculopapular rash typically manifests gradually. It spreads throughout the body within several days.
Moreover, while hives most likely indicate an allergic reaction, a maculopapular rash does not.
Both hives and maculopapular rash have similar courses of medical care, such as taking antihistamines or applying topical steroids—although some studies suggest that medications may not always be necessary for maculopapular rashes. Additionally, both rashes can disappear if medication is discontinued.
Know Your DNA Reviews
Don't miss out on the opportunity to learn more about yourself. Read our best DNA test page to find the best one for you.
Amoxicillin rashes can have both allergic and non-allergic causes.
A non-allergic Amoxicillin rash is characterized by slightly elevated pink bumps or small pink spots covering the body. It first appears on the chest, abdomen, or back and then on the face, arms, and legs. They resemble heat rash.
A non-allergic Amoxicillin rash usually manifests five to seven days after the first dose. However, they can appear at any time within the course of medication.
While a non-allergic Amoxicillin rash can disappear within three days, it can last anywhere from one to six days. They are also not contagious.
On the other hand, an Amoxicillin rash can be a true allergy in the body. If the body identifies Amoxicillin as a foreign substance, this can trigger an allergic reaction.
Your body produces antibodies that can identify an allergen as harmful even if it is not and cause inflammation as a defense mechanism. In this case, your immune system can react by causing inflammation in areas like your skin, sinuses, or airways.6
An Amoxicillin rash caused by an allergic reaction can appear immediately after the first dose of medication. This can happen within one hour to two hours.
However, there are cases of a delayed type of allergic reaction. A referral to an allergist for skin testing may be necessary to determine if it's a true allergy.
Symptoms of an allergic reaction to Amoxicillin include:
Usually, an Amoxicillin rash will go away on its own.7
If the rash is non-allergic, it is recommended to continue taking Amoxicillin instead of switching antibiotics. Switching antibiotics can lead to side effects such as vomiting or diarrhea.
Moreover, discontinuing Amoxicillin treatment may label you as Penicillin allergic. This can prevent you from accessing more antibiotic options in the future.
Stopping Amoxicillin medication will also not make the rash go away faster. Because of this, it’s better to continue taking Amoxicillin. Addressing the infection is more critical than avoiding medication to eradicate the rash, provided that the rash is not severe or caused by an allergic reaction.
However, if the rash is allergic, then your allergist will help determine if you need to avoid Amoxicillin altogether.
In most cases, an Amoxicillin rash will not occur again.
There are several steps you can take to prevent an Amoxicillin rash. These include:
Generally speaking, you should see your doctor if you are experiencing the symptoms of a severe allergic reaction to Amoxicillin.
If you are experiencing an Amoxicillin rash, see your doctor immediately if:7
However, if you’re still worried about a rash that you don’t think is a severe allergic reaction, it doesn’t hurt to check in with your healthcare provider.
Know Your DNA Reviews
Looking for the best microbiome kit on the market? Look no further! Our review round-up page has all the information you need to make an informed decision.